North Dakota, 2021

Drought in North Dakota, August 1 to 31, 2021

August 1 to 31, 2021 · NWS BIS · 36 events in 36 counties and zones

August continued with D3 to D4 drought over most of western and central North Dakota, for at least part of the month. Parts of counties had more significant rain and saw the drought severity lessen to D2.

Where it happened

Every event with a place to put it; 32 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
36

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

August continued with D3 to D4 drought over most of western and central North Dakota, for at least part of the month. Parts of counties had more significant rain and saw the drought severity lessen to D2. There were three counties where the entire county lessened in severity to D2, Divide, LaMoure and Dickey. Parts of some counties saw the drought severity lessen to D1. By the end of the month rains came to central North Dakota, resulting in the area of D4 drought in that area shrinking in coverage. Over far western North Dakota, some areas saw a worsening of drought conditions, with much of Golden Valley County being introduced into a D4 designation. Refer to the U.S. Drought Monitor for details.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 31, 11:29 PM CST, 31 minutes earlier.

Area forecast discussion, Jul 31, 11:29 PM CST, 31 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1229 AM CDT Sun Aug 1 2021

.UPDATE...
Issued at 1226 AM CDT Sun Aug 1 2021

Recent surface report out of KJMS show visibility improving to 6
miles, with generally 8 to 10 in the surrounding areas. Will
allow smoke mention to drop off at 07Z as planned.

UPDATE Issued at 920 PM CDT Sat Jul 31 2021

For this update, decided to extend mention of smoke across the
east in the gridded forecast until 07z based on current
observations and trends. Otherwise, just blended in the latest
observations.

UPDATE Issued at 604 PM CDT Sat Jul 31 2021

Not much to report weather wise. Another quiet evening with less
smoke at the surface. However, smoke aloft will keep the sky hazy
at least through the night. For this update, just blended in the
latest observations to the going forecast.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 146 PM CDT Sat Jul 31 2021

Latest water vapor imagery shows high amplitude ridge in place over
the western CONUS with northwest flow over the Northern Plains
and drier air aloft continuing to push southward over ND. Surface
analysis shows cold front well south of the state with high
pressure nudging into ND from the north. Satellite also shows
smoke continuing to advect southward across parts of central and
eastern ND.

Winds will diminish this evening with lows in the 50s and even
some upper 40s north. RAP and HRRR smoke model guidance suggest
some improvement overnight, though shows a deeper area of smoke
moving from Canada into our northeast CWA, progressing
south/southeast. Models indicate this smoke will be mainly aloft,
not near the surface. Given the relatively limited impacts on
visibility this afternoon so far, will not carry smoke in the
forecast overnight.

.LONG TERM...(Sunday night through Saturday)
Issued at 146 PM CDT Sat Jul 31 2021

A similar pattern continues on Sunday with strong western ridge in
place and surface high drifting across the Northern Plains. Expect
another dry day with highs in the 80s and light winds.

Global models and ensemble products, including WPC cluster
analysis, continue to indicate the western ridge will deamplify
with some shortwave troughs moving through. This supports an upper
level low over the Pacific Northwest by next weekend and a more
zonal flow over our region. Current forecast reflects this with
chance pops Thu night into Friday with a more pronounced shortwave
crossing the region.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1226 AM CDT Sun Aug 1 2021

VFR conditions expected through the 06Z TAF period with generally
light and variable winds with high pressure centered over the
region. Smoke was lowering visibility in some areas of the east,
including KJMS, though has been improving over the last several
hours. Smoke was left out of 06Z TAF, but visibility trends will
need monitoring.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...AE
SHORT TERM...JNS
LONG TERM...JNS
AVIATION...AE
Hazardous weather outlook, Jul 31, 8:27 PM CST, 3 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
927 PM CDT Sat Jul 31 2021

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-020230-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
927 PM CDT Sat Jul 31 2021 /827 PM MDT Sat Jul 31 2021/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Rest of Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

ZH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

36 drought. Local standard time, as filed.

Drought, Adams

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Adams forecast zone
Reported by
Drought Monitor
Coordinates
46.097, -102.528 (the zone’s center; the record gives no point)

Drought, Billings

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Billings forecast zone
Reported by
Drought Monitor
Coordinates
47.023, -103.376 (the zone’s center; the record gives no point)

Drought, Bottineau

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Bottineau forecast zone
Reported by
Drought Monitor
Coordinates
48.792, -100.833 (the zone’s center; the record gives no point)

Drought, Bowman

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Bowman forecast zone
Reported by
Drought Monitor
Coordinates
46.113, -103.521 (the zone’s center; the record gives no point)

Drought, Burke

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Burke forecast zone
Reported by
Drought Monitor
Coordinates
48.791, -102.518 (the zone’s center; the record gives no point)

Drought, Burleigh

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Burleigh forecast zone
Reported by
Drought Monitor
Coordinates
46.977, -100.469 (the zone’s center; the record gives no point)

Drought, Dickey

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Dickey forecast zone
Reported by
Drought Monitor
Coordinates
46.110, -98.505 (the zone’s center; the record gives no point)

Drought, Divide

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Divide forecast zone
Reported by
Drought Monitor
Coordinates
48.815, -103.487 (the zone’s center; the record gives no point)

Drought, Dunn

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Dunn forecast zone
Reported by
Drought Monitor
Coordinates
47.357, -102.618 (the zone’s center; the record gives no point)

Drought, Emmons

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Emmons forecast zone
Reported by
Drought Monitor
Coordinates
46.285, -100.239 (the zone’s center; the record gives no point)

Drought, Foster

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Foster forecast zone
Reported by
Drought Monitor
Coordinates
47.457, -98.883 (the zone’s center; the record gives no point)

Drought, Golden Valley

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Golden Valley forecast zone
Reported by
Drought Monitor
Coordinates
46.940, -103.847 (the zone’s center; the record gives no point)

Drought, Grant

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Grant forecast zone
Reported by
Drought Monitor
Coordinates
46.358, -101.640 (the zone’s center; the record gives no point)

Drought, Hettinger

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Hettinger forecast zone
Reported by
Drought Monitor
Coordinates
46.433, -102.460 (the zone’s center; the record gives no point)

Drought, Kidder

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Kidder forecast zone
Reported by
Drought Monitor
Coordinates
46.980, -99.780 (the zone’s center; the record gives no point)

Drought, La Moure

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
La Moure forecast zone
Reported by
Drought Monitor
Coordinates
46.457, -98.535 (the zone’s center; the record gives no point)

Drought, Logan

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Logan forecast zone
Reported by
Drought Monitor
Coordinates
46.457, -99.477 (the zone’s center; the record gives no point)

Drought, McHenry

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
McHenry forecast zone
Reported by
Drought Monitor
Coordinates
48.235, -100.636 (the zone’s center; the record gives no point)

Drought, McIntosh

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
McIntosh forecast zone
Reported by
Drought Monitor
Coordinates
46.112, -99.441 (the zone’s center; the record gives no point)

Drought, McKenzie

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
McKenzie forecast zone
Reported by
Drought Monitor
Coordinates
47.740, -103.395 (the zone’s center; the record gives no point)

Drought, McLean

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
McLean forecast zone
Reported by
Drought Monitor

Drought, Mercer

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Mercer forecast zone
Reported by
Drought Monitor
Coordinates
47.309, -101.831 (the zone’s center; the record gives no point)

Drought, Morton

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Morton forecast zone
Reported by
Drought Monitor

Drought, Mountrail

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Mountrail forecast zone
Reported by
Drought Monitor
Coordinates
48.201, -102.356 (the zone’s center; the record gives no point)

Drought, Oliver

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Oliver forecast zone
Reported by
Drought Monitor
Coordinates
47.115, -101.340 (the zone’s center; the record gives no point)

Drought, Pierce

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Pierce forecast zone
Reported by
Drought Monitor
Coordinates
48.250, -99.972 (the zone’s center; the record gives no point)

Drought, Renville

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Renville forecast zone
Reported by
Drought Monitor
Coordinates
48.719, -101.658 (the zone’s center; the record gives no point)

Drought, Rolette

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Rolette forecast zone
Reported by
Drought Monitor
Coordinates
48.772, -99.841 (the zone’s center; the record gives no point)

Drought, Sheridan

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Sheridan forecast zone
Reported by
Drought Monitor
Coordinates
47.575, -100.346 (the zone’s center; the record gives no point)

Drought, Sioux

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Sioux forecast zone
Reported by
Drought Monitor

Drought, Slope

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Slope forecast zone
Reported by
Drought Monitor
Coordinates
46.447, -103.460 (the zone’s center; the record gives no point)

Drought, Stark

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Stark forecast zone
Reported by
Drought Monitor
Coordinates
46.811, -102.655 (the zone’s center; the record gives no point)

Drought, Stutsman

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Stutsman forecast zone
Reported by
Drought Monitor
Coordinates
46.979, -98.959 (the zone’s center; the record gives no point)

Drought, Ward

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Ward forecast zone
Reported by
Drought Monitor

Drought, Wells

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Wells forecast zone
Reported by
Drought Monitor
Coordinates
47.588, -99.661 (the zone’s center; the record gives no point)

Drought, Williams

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Williams forecast zone
Reported by
Drought Monitor
Coordinates
48.344, -103.480 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2021Every state in 2021This day in weather historyWarnings in North Dakota, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 979385, 979386, 979387, 979388, 979389, 979390, 979391, 979392, 979393, 979394, 979395, 979396, 979397, 979398, 979399, 979400, 979401, 979402, 979403, 979404, 979405, 979406, 979407, 979408, 979409, 979410, 979411, 979412, 979413, 979414, 979415, 979416, 979417, 979418, 979419, 979420.